Browse

You are looking at 1 - 3 of 3 items for :

Clear All
Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Judith Gerards, Michael M Ritter, Elke Kaminsky, Andreas Gal, Wolfgang Hoeppner and Marcus Quinkler

Summary

DAX1 (NR0B1) is an orphan nuclear receptor, which plays an important role in development and function of the adrenal glands and gonads. Mutations in DAX1 cause X-linked adrenal hypoplasia congenita (X-linked AHC), which is characterized by adrenal insufficiency (AI) and hypogonadotropic hypogonadism (HHG). Affected boys present with adrenal failure usually in childhood and, later in life, with delayed puberty. However, patients with a late-onset form of X-linked AHC have also been described in the past years. We report a male patient who presented with symptoms of an adrenal crisis at the age of 38 years and was later diagnosed with HHG. Family history was positive with several male relatives diagnosed with AI and compatible with the assumed X-chromosomal inheritance of the trait. Direct sequencing of DAX1 of the patient revealed a hemizygous cytosine-to-thymine substitution at nucleotide 64 in exon 1, which creates a novel nonsense mutation (p.(Gln22*)). In order to compare the clinical presentation of the patient to that of other patients with X-linked AHC, we searched the electronic database MEDLINE (PubMed) and found reports of nine other cases with delayed onset of X-linked AHC. In certain cases, genotype–phenotype correlation could be assumed.

Learning points:

  • X-linked AHC is a rare disease characterized by primary AI and hypogonadotropic hypogonadism (HHG). The full-blown clinical picture is seen usually only in males with a typical onset in childhood.

  • Patients with a late-onset form of X-linked AHC have also been described recently. Being aware of this late-onset form might help to reach an early diagnosis and prevent life-threatening adrenal crises.

  • Adult men with primary AI of unknown etiology should be investigated for HHG. Detecting a DAX1 mutation may confirm the clinical diagnosis of late-onset X-linked AHC.

  • In relatives of patients with genetically confirmed X-linked AHC, targeted mutation analysis may help to identify family members at risk and asymptomatic carriers, and discuss conscious family planning.

Open access

Anna Kopczak, Adrian-Minh Schumacher, Sandra Nischwitz, Tania Kümpfel, Günter K Stalla and Matthias K Auer

Summary

The autoimmune polyendocrinopathy–candidiasis–ectodermal dystrophy (APECED) syndrome is a genetic disorder caused by a mutation in the autoimmune regulator (AIRE) gene. Immune deficiency, hypoparathyroidism and Addison’s disease due to autoimmune dysfunction are the major clinical signs of APECED. We report on a 21-year-old female APECED patient with two inactivating mutations in the AIRE gene. She presented with sudden onset of periodic nausea. Adrenal insufficiency was diagnosed by means of the ACTH stimulation test. Despite initiation of hormone replacement therapy with hydrocortisone and fludrocortisone, nausea persisted and the patient developed cognitive deficits and a loss of interest which led to the diagnosis of depression. She was admitted to the psychiatric department for further diagnostic assessment. An EEG showed a focal epileptic pattern. Glutamic acid decarboxylase (GAD) antibodies, which had been negative eight years earlier, were now elevated in serum and in the cerebrospinal fluid. Oligoclonal bands were positive indicating an inflammatory process with intrathecal antibody production in the central nervous system (CNS). The periodic nausea was identified as dialeptic seizures, which clinically presented as gastrointestinal aura followed by episodes of reduced consciousness that occurred about 3–4 times per day. GAD antibody-associated limbic encephalitis (LE) was diagnosed. Besides antiepileptic therapy, an immunosuppressive treatment with corticosteroids was initiated followed by azathioprine. The presence of nausea and vomiting in endocrine patients with autoimmune disorders is indicative of adrenal insufficiency. However, our case report shows that episodic nausea may be a symptom of epileptic seizures due to GAD antibodies-associated LE in patients with APECED.

Learning points:

  • Episodic nausea cannot only be a sign of Addison’s disease, but can also be caused by epileptic seizures with gastrointestinal aura due to limbic encephalitis.

  • GAD antibodies are not only found in diabetes mellitus type 1, but they are also associated with autoimmune limbic encephalitis and can appear over time.

  • Limbic encephalitis can be another manifestation of autoimmune disease in patients with APECED/APS-1 that presents over the time course of the disease.